|Received oral sex from a positive partner, now on PEP
May 24, 2013
I always practice safe anal sex (I'm a gay man) and rarely have it as it is. My last time having protected anal sex was in January and I've had conclusive negative results as of Wednesday concerning that episode. The only activities I engage in include oral sex, and usually as the partner receiving it.
Last Tuesday evening I went to a bar and a man commenced to perform brief oral sex on me. While I was drunk during the episode, I did ask him his status (After- I know, bad) and he told me he has been undetectable positive for 10 years. He gave me his contact information and we exchanged e-mails in a more sober manner. He didn't mention CD4 counts, etc., but has been living with the virus for over two decades.
I inquired at a local clinic in NYC about PEP. They told me I really didn't need it, and it would be overkill and cost me a lot of money. I then contacted an HIV/Infectious Disease doc who works in HIV with high risk MSM regularly re: PEP. He highly discouraged me from taking it, telling me I absolutely didn't need it and he was in 100% protest but prescribed it anyway.
I've done my research about oral sex and understand the risks are very low. I didn't have any open sores or cuts on my penis, and the man seemed to be in good dental health. He also told me he had no gaping wounds in his mouth. I also had an STI exam the following day, and the doctor prescribed me a ZPac for NGU (still don't think there was any way for a valid route of transmission, though) I know my anxiety is getting the best of me, and I've been in touch with my therapist to discuss my anxiety.
My question is about the PEP I began at 36-38 hours. I am taking Zidovudine and Truvada, and switch to Viread and Lamivudine and Zidovudine tomorrow. I've been having a bad reaction to the Zidovudine-- just constantly nauseated and vomiting multiple times in the morning. The doc said to stop taking it and I could rely on the Viread and Lamivudine. He said that would be adequate. What do you think of this recommendation? This is a specialist who is giving me information, but I am very nervous about becoming infected. I skipped my 4th dose of Zidovudine for the day and am planning on not taking it. I am, however, continuing with the other medications. Would you suggest I get back on the Zidovudine for effectiveness' sake? Is there a possibility side effects would subsist over the next 28 days? Would it be okay to get back on it after missing a day? (one pill, twice a day 300 MG)
I'm a hypochondriac in general and have anxiety and panic disorder. I am very scared I've done damage for the rest of my life. I'd appreciate any response.
| Response from Dr. Hightow-Weidman
Hello there- I agree completely with the two specialists you talked with previously about starting PEP but I also understand that the anxiety you are experiencing and that must be put into the equation as well. I would also agree to stop the AZT. The side effects certainly could resolve over the next few weeks but my guess is that they will persist. I think using viread plus 3TC (lamivudine) would certainly adequate as a PEP regimen in your situation. I'm glad to hear that you are also working to address your anxiety. It sounds like that issue is more likely to affect you in the long run. Take care, LHW
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Receiving Oral Sex How Long Does It Take To Test Positive For AIDS
- Receiving Oral Sex How Long Does It Take To Test Positive For HIV
- I Received Protected Oral From An Hiv Positive Person
- Bleeding Gums Should I Get Test For HIV
- Can AIDS Be Transmitted Through Touching Anus?
- Can HIV Be Transmitted Through Casual Contact?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.